Texas, 2009

Hail in Texas, June 15, 2009

June 15, 2009 · NWS LUB · 4 events in 4 counties and zones

Scattered thunderstorms, including a few storms which exhibited supercell characteristics, impacted the Rolling Plains of west Texas during the late afternoon and evening hours of the 15th. These storms produced large hail as large as golfballs,|occasionally larger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms, including a few storms which exhibited supercell characteristics, impacted the Rolling Plains of west Texas during the late afternoon and evening hours of the 15th. These storms produced large hail as large as golfballs,|occasionally larger. Although no reports of significant damage were received, local authorities reported a few giant two inch diameter hail stones in Guthrie (King County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 15, 2:19 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 15, 2:19 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT MON JUN 15 2009

.SHORT TERM...
IT APPEARS THAT THE FORECAST MODEL THAT HAD THE WORST HANDLE ON
EVOLUTION OF LOW LEVEL FEATURES WAS THE RUC...CURRENT SFC OBS AND
MESOANALYSIS PRODUCTS SHOW THAT THE GFS/NAM ARE CLOSER TO REALITY.
DRYLINE HAS CONTINUED TO MIX EAST INTO THE WESTERN SOUTH PLAINS AND
WILL END UP ROUGHLY NEAR A LINE FOLLOWING US HIGHWAY 385...OR
BROWNFIELD TO HART.  ALREADY SAW AN INITIAL ROUND OF ACTIVITY TRY TO
DEVELOP NEAR CHILDRESS INTO THE SERN TX PNHDL BUT THIS IS APPEARS TO
NOT BE SFC-BASED LOOKING AT VIS SAT IMAGERY.  STILL FEEL THE
POTENTIAL EXISTS FOR CONVECTION TO DEVELOP...HOWEVER IT MAY DEVELOP
A BIT FURTHER EAST THAN INITIALLY THOUGHT.  ONE OTHER FACTOR NOT
TAKEN INTO ACCOUNT EARLIER WAS EVAPORATION OF RAINFALL FROM
YESTERDAY MAY LIMIT THE SFC HEATING SOMEWHAT WHICH COULD KEEP TEMPS
JUST UNDER WHAT IS NEEDED FOR CONVECTIVE INITIATION.

OPTED TO KEEP HIGHEST POPS ACROSS THE CENTRAL AND EASTERN ZONES WITH
A MENTION OF SEVERE THROUGH TONIGHT.  SHOULD SEE STORMS LINGER
THROUGH SHORTLY AFTER ACROSS THE NRN ROLLING PLAINS.  LOW TEMPS WILL
DEPEND ON HOW MUCH MOISTURE WILL REMAIN OVER THE AREA BUT KEPT LOW
70S ACROSS THE SRN ROLLING PLAINS WITH LOW 60S NEAR THE STATE LINE
WHERE DRIER AIR SHOULD BE IN PLACE.  PRECIP CHANCES FOR TUESDAY WILL
ONCE AGAIN DEPEND ON WHERE THE DRYLINE SETS UP AND ALL MODELS SHOW A
WEAK S/W PUSHING OVER NE NM/SE CO.  THIS SHOULD BE CLOSE ENOUGH TO
HELP KEEP 700HPA TEMPERATURES FROM INCREASING TOO MUCH...THUS
HELPING TO KEEP THE CAP FROM GETTING TOO STRONG.  WILL ALSO HAVE TO
SEE WHAT HAPPENS WITH CONVECTION TODAY AS OUTFLOW BOUNDARIES COULD
PROVIDE ADDITIONAL FOCUS FOR STORM INITIATION TOMORROW AFTERNOON.

JORDAN

&&

.LONG TERM...
UPPER SYNOPTIC PATTERNS CONTINUES TO DISPLAY SHORTWAVE
TROUGHING/POSSIBLE CUT OFF LOW ACROSS THE WEST AND AN AMPLIFYING
SUBTROPICAL RIDGE ACROSS MEXICO/TEXAS.

PREVIOUS FORECAST HAVE INTRODUCED LOW POPS ACROSS THE WESTERN SOUTH
PLAINS TUESDAY NIGHT/EARLY WEDNESDAY MORNING...AS THE WESTERN
PERIPHERY OF THE SUBTROPICAL RIDGE MAINTAINS SOUTHWESTERLY ALOFT
ACROSS THE SOUTH PLAINS...AND A SFC TROUGH DEVELOPS NEAR THE
PANHANDLES. THUS...WITH THE DEVELOPMENT OF THE DRYLINE AND TEMPS
NEARING THE 100 DEGREE MARK ON TUESDAY...DEEP BOUNDARY LAYER MIXING
WILL COMMENCE AND A BOUNDARY FOR CONVECTION INITIATION COULD INDUCE
ISOLATED/SCATTERED STORMS.

THE UPPER SUBTROPICAL RIDGE IS PROGGED TO FURTHER AMPLIFY ACROSS THE
SOUTH PLAINS WEDNESDAY THROUGH THURSDAY CREATING SUBSIDENCE/DRY AND
WARM CONDITIONS. HOWEVER...COULD SEE ISOLATED STORMS ACROSS THE HIGH
TERRAIN OF NEW MEXICO ALONG THE WESTERN PERIPHERY OF THE RIDGE. LATE
THURSDAY/FRIDAY MORNING...MODEL GUIDANCE HINTS AT A SHORTWAVE TROUGH
EJECTING OUT OVER THE CENTRAL ROCKIES AND FLATTENING THE SLIGHTLY
EASTWARD PROPAGATING RIDGE. FURTHERMORE...A WEAK FRONTAL BOUNDARY
SLIDES SOUTH INTO THE SOUTH PLAINS FRIDAY...WITH A FOCUS ACROSS THE
THE FAR SOUTHEASTERN TEXAS PANHANDLE/NORTHEASTERN ZONES. THUS...WILL
CONTINUE WITH PREVIOUS FORECAST THOUGHTS AND KEEP SLIGHT
THUNDERSTORM CHANCES ACROSS THE AFOREMENTIONED AREA.

FOR THE WEEKEND THROUGH MONDAY...THE RIDGE REBOUNDS WEST ACROSS THE
SOUTH PLAINS INDUCING ISOLATED/SCATTERED STORMS ACROSS NEW MEXICO
ALONG ITS WESTERN PERIPHERY. WITH TEMPS WELL INTO THE 90S...IT IS
LIKELY THAT THE SOUTH PLAINS COULD SEE AN ISOLATED STORM OR TWO EACH
AFTERNOON...HOWEVER...WILL LEAVE IT OUT DUE TO UNCERTAINTY ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  97  64  94  65 /  20  20  20  10  10
TULIA         59  96  65  93  67 /  30  20  20  10  10
PLAINVIEW     63  98  65  93  68 /  30  20  20  10  10
LEVELLAND     64 100  65  95  67 /  30  20  20  10  10
LUBBOCK       67 100  69  96  68 /  30  20  20  10  10
DENVER CITY   68 100  66  96  68 /  20  20  20  10  10
BROWNFIELD    68 101  65  97  68 /  30  20  20  10  10
CHILDRESS     69 101  73 100  72 /  40  10  10  10  10
SPUR          72 102  68  97  71 /  30  10  10  10  10
ASPERMONT     73 101  74 100  73 /  40  10  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/29
Hazardous weather outlook, Jun 15, 10:36 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 AM CDT MON JUN 15 2009

TXZ021>044-161645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1136 AM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING AREAWIDE...ALTHOUGH MORE WIDESPREAD COVERAGE MAY OCCUR
ALONG AND EAST OF A TULIA TO BROWNFIELD LINE. THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL LIKELY DEVELOP TUESDAY AFTERNOON AND
EVENING OVER THE WESTERN AND CENTRAL SOUTH PLAINS. A FEW STORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

JORDAN

In the hours before

Special weather statement, Jun 15, 2:48 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT MON JUN 15 2009

TXZ023-152115-
SWISHER TX-
348 PM CDT MON JUN 15 2009

...STRONG THUNDERSTORM ACROSS SWISHER COUNTY...

AT 346 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF TULIA...MOVING NORTHEAST AT 30
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF
TULIA...ALSO MOVING NORTHEAST AT 30 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

LAT...LON 3475 10173 3454 10148 3440 10183 3454 10197
TIME...MOT...LOC 2047Z 231DEG 27KT 3453 10181

JW
Special weather statement, Jun 15, 3:46 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
446 PM CDT MON JUN 15 2009

TXZ024-152215-
BRISCOE TX-
446 PM CDT MON JUN 15 2009

...STRONG THUNDERSTORM ACROSS BRISCOE COUNTY...

AT 444 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF MACKENZIE RESERVOIR...OR ABOUT
15 MILES NORTHWEST OF SILVERTON...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

BRIEF...STRONG WIND GUSTS UP TO 50 MPH ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

LAT...LON 3471 10105 3454 10147 3475 10147 3476 10145
      3475 10108
TIME...MOT...LOC 2145Z 244DEG 26KT 3466 10144

JORDAN
Special weather statement, Jun 15, 4:11 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT MON JUN 15 2009

TXZ036-037-042-152300-
DICKENS TX-CROSBY TX-GARZA TX-
511 PM CDT MON JUN 15 2009

...STRONG THUNDERSTORM ACROSS GARZA...CROSBY AND DICKENS COUNTIES...

AT 509 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 7 MILES WEST OF KALGARY...OR ABOUT
15 MILES NORTHEAST OF POST...MOVING NORTHEAST AT 25 MPH. PERSONS ON
OR NEAR WHITE RIVER LAKE SHOULD BE PREPARED FOR THIS THUNDERSTORM TO
POSSIBLY MOVE OVER THE LAKE.

SMALL HAIL COULD DEVELOP WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

LAT...LON 3330 10133 3345 10136 3371 10099 3342 10077
      3339 10090 3339 10104 3336 10105
TIME...MOT...LOC 2209Z 236DEG 20KT 3339 10126

JORDAN
Special weather statement, Jun 15, 4:48 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
548 PM CDT MON JUN 15 2009

TXZ031-032-152345-
MOTLEY TX-COTTLE TX-
548 PM CDT MON JUN 15 2009

...STRONG THUNDERSTORM ACROSS COTTLE AND MOTLEY COUNTIES...

AT 548 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF MATADOR...MOVING EAST AT 30
MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3393 10092 3410 10099 3432 10060 3432 10052
      3404 10030
TIME...MOT...LOC 2248Z 250DEG 25KT 3404 10085

JORDAN
Local storm report, Jun 15, 5:16 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
616 PM CDT MON JUN 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             1 S NORTHFIELD          34.27N 100.60W
06/15/2009  E1.00 INCH       MOTLEY             TX   CO-OP OBSERVER

&&

EVENT NUMBER 00599

JDV

The radar

The Lubbock radar (KLBB), 131 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Motley

When
June 15, 5:16 PM CST
Where
Motley County, 1 mi S of Northfield
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.266, -100.600

A National Weather Service cooperative observer reported quarter size hail near Northfield.

Hail, Dickens

When
June 15, 5:37 PM CST to 6:17 PM CST
Where
Dickens County, 1 mi S of Spur to Dickens
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.465, -100.850

Multiple reports of large hail that ranged in size from pennies to golfballs were received from local law enforcement and fire department officials as a severe storm tracked north-northeastward from near Spur to Dickens. Initial reports indicated that penny and nickel size hail covered the ground in the Spur vicinity between 17:37 CST and 17:42 CST. A few of the hail stones, however, were reportedly as large as golfballs. The hail swath then spread northward along and just east of Texas Highway 70, where nickel size hail was reported in Dickens at 18:17 CST. No damage was reported.

Hail, Cottle

When
June 15, 6:20 PM CST
Where
Cottle County, 5 mi WSW of Paducah
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.992, -100.381

The Paducah Fire Department reported quarter size hail along U.S. Highway 62/70 west of Paducah.

Hail, King

When
June 15, 7:37 PM CST
Where
King County, Guthrie
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
33.620, -100.330

Law enforcement officials reported that half dollar to golfball size hail covered the ground in Guthrie. A few of the hail stones reportedly were as large as two inches in diameter. No significant damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168493, 168496, 168498, 168503.